June 18, 2012 — Larry Lee Bosley, the guru of the commercial hair-growth empire Bosley Medical, warned that Propecia (finasteride) was a “serious health concern” shortly after the drug was approved by the Food and Drug Administration (FDA) in 1997. He specifically warned about the long-term sexual side effects, including decreased libido and persistent erectile dysfunction. Three years after saying this, Bosley made Propecia a primary component of his hair-restoration treatment at more than 70 offices in four countries.
Some men who are now coming forward with severe Propecia side effects were treated at one of Bosley’s offices. Although Bosley was quoted in a news release denouncing Propecia, he then began prescribing the drug. Many of the men who used Propecia were unaware of the potential long-term sexual side effects, in part because Bosley and Merck assured men that if they suffered a sexual side effect, the problem with disappear once the drug was discontinued.
In actual practice, however, thousands of men have come forward reported severe, persistent, and potentially incurable side effects to their sexual health, physical health, and psychological health. For some men, these side effects did not resolve once Propecia was stopped.
According to the Examiner’s John Peige, many of these men feel betrayed because Bosley had information about the severe, potentially persistent side effects of Propecia, but still prescribed it to his patients. In the news release, Bosley is quoted as saying:
“The FDA has just approved a drug that has the capability to impair male sexual performance, creating the inability to achieve an erection [and] decreases libido. … The potential side effects, especially the long-term side effects of the drug, should be the overriding concerns to both the users and the manufacturer.”
Peige writes that one anonymous patient was treated at a Bosley clinic in 2000, and prescribed Propeica. Within a couple months of beginning Propecia, the patient allegedly suffered severe testicular pain that persisted for two years. After decreasing the dosage of Propecia, the patient allegedly developed Peyronie’s disease, a painful disorder characterized by the development of scar tissue within the testicle.
Peige also described another patient who visited a Bosley clinic in Beverly Hills, California. The patient was allegedly assured that Propecia was safe, and that side effects would resolve. Unfortunately, just a few weeks after staring Propecia, the man developed severe depression, panic attacks, testicular shrinkage, loss of libido, enlargement of breast tissue (gynecomastia), and other severe side effects.
The FDA is currently investigating the long-term side effects of Propecia. After receiving hundreds of adverse event reports from injured men, the FDA forced Merck to update the labels to warn of the risk of persistent erectile dysfunction, ejaculation disorders, orgasm disorders, and more.